TCOYD Class #3

Gabby
By GabbyPA Latest Reply 2009-06-14 14:30:59 -0500
Started 2009-05-08 19:35:32 -0500

This week our discussion focused on medications. Mostly oral medications, but we did touch on insulin. Her goal was to get us to understand what the medications we are currently taking are supposed to do. What part of the body are they working with…and against. Also, that the reason for taking these meds is to help avert complications. The better control, the better chances you have of fewer complications.

Another thing that she mentioned is that you do have to be patient with seeing how the medications work. Some can take from 6-15 weeks to reach their potential, so stay consistent in when and how you take your meds so you can see what is really going on with your control.

One of the most profound things I found was that every med has a side effect with the exception of insulin. There are reactions, but for the most part, insulin is one medication that doesn't cause another problem.

Here is what I mean.
Metformin, while a fairly stable med, works in your liver mainly can be the cause of low B-12 levels. This can cause irregularities in how your red blood cells are formed and carry oxygen. Thus our fatigue and shortness of breath in some cases. It also can create havoc on your kidneys. And if you ever get a kidney test that involves dye, make sure you ask your doctor how many days before the test that you need to STOP taking your metformin.

Sulfonylureas (Glimepiride, Glyburide, and Glipizide) work mainly with your pancreas. While they help decrease your fasting numbers, they can cause hypos if you are not taking them as prescribed. So make sure you ask your doctor when you are supposed to take these.

Meglitinides (Prandin and Starlix) also work to stimulate your pancreas to secrete insulin rapidly into your blood. Again, besides weight gain, this can cause hypo episodes if you take it too long before a meal or if you skip meals.

There are also Alpha-glucosidase Inhibitors (Precose and Glyset) that work in your digestive track. They block the enzyme that digests starches. Unfortunately, it also causes really bad GAS…needless to say, not too many people opt for this treatment.

Thiazolidinediones (Actos and Avandia) work to decrease the insulin resistance. While Avandia still has a black box, it's bad reputation is most likely due to doctors not paying attention to other lipid information. If anyone has or has had congestive heart failure, you should talk to your doctor about alternatives to these prescriptions.

Incretins (Byetta and Januvia) These are new and have had mixed reviews. They delay the emptying of your stomach, makes you feel fuller and can cause weight loss. However, it also is not recommended if you have gastric peresis and now it is being linked to pancreatitis. So you may want to weigh carefully the risks to the benefits.

Another ah-ha moment was when she was talking about insulin and how so many doctors "threaten" you with insulin if you don't take control. If insulin is what you need, then don't see it as a failure. It is not. Insulin is another tool for you to live a complication free life. So don't be afraid to talk to your doctor about taking it if you feel your oral treatments are not being effective. It can often give you better control, fewer complications and less side effects and is not used as much as it probably should be.


14 replies

Edie
Edie 2009-06-09 11:42:08 -0500 Report

Insulin causes weight gain if nothing else. I wish it didn't. LOL Thankyou Gabby for these Classes.

Gabby
GabbyPA 2009-06-09 11:48:40 -0500 Report

Yeah, I did learn that what happens is that when we go onto insulin, our bodies are suddenly allowing our cells to get the energy that before we were peeing out. So when that happens, our body can gain weight if we are not burning it off thru exercise. So that is why it appears we gain weight. Once you correct your intake and use that new energy being stored, it should start to come back off.

Edie
Edie 2009-06-14 14:30:59 -0500 Report

Thanks Gabby for the Info. I will try to get more active and see what happens. I have increased my water intake the past few days.
Edie

Dancehawk
Dancehawk 2009-05-17 20:09:45 -0500 Report

GO Gabby! Go Gabby! woot!
Just got caught up on your post been reading about the classes!!!! very cool and thank you for posting! I am learning a lot.

hugs and keep posting hun!

Catherine

Debe Pendice
Debe Pendice 2009-05-15 21:29:34 -0500 Report

The information you are sharing here with all the friends on this site is wonderful!! I like learning more on type 2 diabetics and you are teaching me. I take this info back to our Diabetic support group. It is amazing how much I learning daily. I can never get enough of info and love reading it…Debe

Bluebutterfly
Bluebutterfly 2009-05-14 18:15:01 -0500 Report

Thanks so much for sharing. I learned from this. I am on metformin,glyburide ,avandia and juniva. I know it is alot of meds. but they work. my fastin bs is usually 75-110 ever morning before breakfast.

lipsie
lipsie 2009-05-12 20:59:44 -0500 Report

Thanks for sharing!! I in the past had major B-12 problems and had NO idea about this with Metformin, and I was on it then too. Nice to know in case I encounter that again. *hugs* Love yasssssss Sheila

2009-05-12 17:31:37 -0500 Report

Thanks for the new information Gabby. I look forward to this post after each class. I had wondered about the side effects of insulin and now I know! Thanks again for taking the time to share this great information. Hugs, Angie

Mom and boys
Mom and boys 2009-05-08 21:11:50 -0500 Report

I love your weekly updates - thank you!

So far I am very successful on Sulfonylureas (Glimepiride, Glyburide, and Glipizide)but I questioned why this was the Dr. first choice. He said that it was less harmful to the kidneys. Was anything like that mentioned?

Deb

Gabby
GabbyPA 2009-05-09 08:40:41 -0500 Report

I think that is what I was saying about Metformin, which is usually the first medicine prescribed for many of us. That does affect the kidneys and perhaps he was taking that precaution.

mamaoak
mamaoak 2009-05-08 20:06:50 -0500 Report

thanks for shareing this i realy like reading about your classes as we do not have them here very informative .

Next Discussion: bad mood barbara ? »